Ohio, 2024

Damaging Winds in Ohio, August 30, 2024

August 30, 2024 · NWS ILN · 5 events in 4 counties and zones

Scattered thunderstorms developed during the afternoon hours in a warm and humid airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours in a warm and humid airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 30, 12:59 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 30, 12:59 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
159 PM EDT Fri Aug 30 2024

.SYNOPSIS...
Unseasonably warm and humid conditions will persist for one more
day before a cold front brings cooler and drier air back to the
region by Sunday through early next week. Isolated to scattered
storms are possible today before more widespread showers and
storms move through on Saturday. Near to slightly below normal
temperatures are expected early next week with dry conditions
prevailing through midweek.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Heat index values above 100 are expected for a large portion of
the area and have already hit 100 in many locations and
therefore have a heat advisory in effect.

Looking at moisture transport vectors, storms that develop
today will have a little more movement than the past couple of
days, however there might be more than one storm that moves over
the same area leading still to the potential for some heavy
rain in isolated locations. In addition, will see another day of
isolated damaging wind potential as well.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SATURDAY/...
ISO/SCT SHRA/TSRA will be ongoing at the beginning of the short
term period and will continue intermittently through the
overnight period before more widespread activity moves in from
the N/NW toward/beyond daybreak Saturday.

A warm/muggy night is in store as temps only dip into the lower
70s before rebounding to the lower/mid 80s by Saturday afternoon
as widespread SHRA/TSRA moves through the SE fringes of the ILN
FA through midday. The best coverage of activity should once
again be near/SE of the I-71 corridor by the afternoon, with a
slow decrease in coverage from N to S late in the day. This
being said, the actual front itself will continue to linger
back a bit to the N, not moving through the ILN FA until after
midnight into early Sunday morning.

While there should be SCT to numerous storms across the SE half
of the local area through the first half of the day Saturday,
the overall potential for severe storms appears to be rather low
given the poor midlevel and LL lapse rates amidst the
tremendously saturated profile as PWATs approach 2" in the
prefrontal environment. Deeper-layer shear will be better on
Saturday than will be the case today, but the thermodynamic
environment will be markedly more meager Saturday than today.
The main threat is going to be brief heavy downpours, but given
the recent dry conditions and expectation for the storms to be
rather progressive in nature, the overall threat for flooding is
still quite low. But some locales may pick up 1-2" on Saturday,
particularly near/S of the OH Rvr, if storm coverage can
blossom before it moves out/S of the local area by late in the
day.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Slow moving cold front will continue to progress through our fa
Saturday night, lingering some showers/storms, primarily SE of I-71.
This precip will eventually dissipate overnight as the cold front
pushes eastward. A dry forecast will then settle in for Sunday.
Northwesterly flow will develop aloft, which will eventually advect
a cooler and drier air mass into the region. However, this CAA
response will be slower at the surface, which is why the ILN fa will
still observe daytime highs in the middle to upper 80s on Sunday.

Cooler and drier air will make it to the surface by Monday, leading
to a notable drop in temperatures as daytime highs remain in the 70s
for most, with perhaps some lower 80s south of the OH River.
Dewpoints will also dip into the upper 40s for some. This drier air
mass (PWATs near 0.5") remains intact through the rest of the
extended forecast period. This will continue to favor a dry
forecast, making it difficult for areas that are experiencing
harsher drought conditions. While temperatures will be just below
seasonal normals to start the work week, there will be a gradual
warmup as we progress into the middle of the week, leading to highs
in the middle 80s by Wednesday/Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms will be present at times
through the TAF period. Timed in best chances for precipitation
in the TAFs. There will also be changes in wind direction with a
frontal boundary. While cigs will be primary be VFR, cannot rule
out some MVFR cigs on Saturday morning. In addition, cannot rule
out isolated fog overnight, however with clouds around there was
not enough confidence to include in the TAFs.

OUTLOOK...Thunderstorms possible through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 7 PM EDT this evening for OHZ046-051>056-
     060>065-070>074-077>082-088.
KY...Heat Advisory until 7 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 7 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...KC
NEAR TERM...
SHORT TERM...KC
LONG TERM...Clark
AVIATION...
Hazardous weather outlook, Aug 30, 12:54 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Wilmington OH
154 PM EDT Fri Aug 30 2024

OHZ026-034-035-042>045-311800-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-
154 PM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for central Ohio and west central
Ohio.

.DAY ONE...Tonight.

Heat index values around 100 are expected this afternoon.

Additionally, isolated to scattered storms are expected this
afternoon through this evening. Although widespread severe weather
is not expected, a few strong storms with gusty to damaging winds
will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ046-051>056-060>065-
070>074-077>082-088-311800-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Delaware-Miami-Champaign-Clark-Madison-Licking-
Preble-Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-Clinton-
Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
154 PM EDT Fri Aug 30 2024

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, isolated to scattered storms are expected this
afternoon through this evening. Although widespread severe weather
is not expected, a few strong storms with gusty to damaging winds
will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 30, 10:13 AM EST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1113 AM EDT Fri Aug 30 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-302230-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-
Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-
Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Osgood, Bright, Lawrenceburg, Hidden Valley, Greendale, Aurora,
Dillsboro, Rising Sun, Vevay, Carrollton, Warsaw, Florence,
Burlington, Oakbrook, Covington, Erlanger, Independence, Newport,
Fort Thomas, Highland Heights, Bellevue, Dayton, Alexandria,
Owenton, Williamstown, Crittenden, Dry Ridge, Falmouth, Butler,
Augusta, Brooksville, Mount Olivet, Maysville, Tollesboro,
Head Of Grassy, Camp Dix, Vanceburg, Kenton, Ada, Celina,
Coldwater, Wapakoneta, St. Marys, New Bremen, Minster,
Greenville, Sidney, Bellefontaine, Marysville, Delaware, Troy,
Piqua, Tipp City, Urbana, Springfield, London, West Jefferson,
Plain City, Downtown Columbus, Newark, Eaton, Camden,
Downtown Dayton, Kettering, Beavercreek, Fairborn, Xenia,
Washington Court House, Circleville, Lancaster, Pickerington,
Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon, Landen,
Springboro, Franklin, Wilmington, Blanchester, Chillicothe,
Logan, Downtown Cincinnati, Milford, Summerside, Mount Carmel,
Mount Repose, Withamsville, Mulberry, Day Heights, Georgetown,
Mount Orab, Ripley, Aberdeen, Hillsboro, Greenfield, West Union,
Manchester, Peebles, Seaman, Winchester, Waverly, Pike Lake,
Piketon, Portsmouth, and Wheelersburg
1113 AM EDT Fri Aug 30 2024

...HOT CONDITIONS CONTINUE TODAY...

The combination of heat and humidity will result in heat index
values around 100 this afternoon and early evening.

If going outside, drink plenty of fluids, stay out of the sun,
and check in with relatives and neighbors. Wear lightweight and
loose fitting clothing. Take action when you see symptoms of heat
exhaustion and heat stroke.

The radar

The Cincinnati radar (KILN), 63 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 30, 1:54 PM EST to 1:56 PM EST
Where
Madison County, 0.53 mi E of Summerford
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.930, -83.490

A few trees were downed near the intersection of U.S. Route 40 and State Route 56.

Thunderstorm Wind, Hamilton

When
August 30, 2:44 PM EST to 2:46 PM EST
Where
Hamilton County, 0.54 mi W of Golf Manor
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.180, -84.430

Two trees fell on two separate houses. One person was injured.

Thunderstorm Wind, Clermont

When
August 30, 3:30 PM EST to 3:32 PM EST
Where
Clermont County, 1.5 mi SSE of Goshen
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.210, -84.160

A few trees were downed along Woodville Pike.

Thunderstorm Wind, Brown

When
August 30, 3:42 PM EST to 3:44 PM EST
Where
Brown County, 0.52 mi WNW of Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.733, -83.839

A house on Oak Street sustained minor roof damage.

Thunderstorm Wind, Hamilton

When
August 30, 5:14 PM EST to 5:16 PM EST
Where
Hamilton County, Dent
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.180, -84.630

A tree snapped and fell onto a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200472, 1200482, 1200541, 1200542, 1200543.